Skip to main content
Sudanese Journal of Paediatrics logoLink to Sudanese Journal of Paediatrics
. 2024;24(1):82–83. doi: 10.24911/SJP.106-1706832113

Comments on the pathophysiology of isoniazid-induced psychosis regarding the article ‘Pyridoxine in isoniazid-induced psychosis’

Kevan English (1)
PMCID: PMC11214792  PMID: 38952616

Dear Editor,

I read with interest a unique case report by Yadav et al. [1] entitled “Pyridoxine in isoniazid-induced psychosis” which mentioned that the pathophysiology of isoniazid (INH)-induced psychosis can be attributed to the monoamine oxidase (MOA) inhibitor-like properties which may have degradation effects on neurotransmitters such as serotonin. Additionally, Yadav et al. [1] mentioned the putative mechanism of INH-induced pyridoxine deficiency due to increased excretion and the fact that INH metabolites may impair pyridoxal phosphate, which ultimately leads to reduced levels of serotonin, dopamine, and catecholamines. In fact, through a literature review, the mechanism of INH-induced psychosis is not fully understood [2]. Common theories suggest that isoniazid’s MOA inhibitor property can result in elevated levels of catecholamines and serotonin rather than decreased levels, as mentioned by Yadav et al. [1,3,4]. Additionally, INH can reduce N-methyl d-aspartate receptors in the central nervous system, which affects memory and learning and ultimately contribute to psychosis [2]. Finally, by inhibiting pyridoxine metabolism to form a pyridoxal-INH complex, INH decreases inhibitor neurotransmitters such as gamma-aminobutyric acid [2,5]. As a result of the ambiguity in the literature regarding the pathophysiology of isoniazid-induced psychosis, further research is needed to solidify a definitive answer concerning the mechanism of such adverse effects. Other anti-tuberculosis drugs, such as ethambutol, although much rarer, are also associated with psychosis, presumably through a similar mechanism of action [6].

REFERENCES

  • 1.Yadav R, Kumar M, Kumar N, Chacham S. Pyridoxine in isoniazid-induced psychosis. Sudan J Paediatr. 2022;22(2):190–2. doi: 10.24911/SJP.106-1584524803. https://doi.org/10.24911/SJP.106-1584524803. [DOI] [PMC free article] [PubMed] [Google Scholar]
  • 2.Alfawaz S, Alattas N, Alhammadi M, Waqar S, Al Alola S. Acute psychosis secondary to isoniazid in pediatric pulmonary tuberculosis: a case report and literature review. Int J Pediatr Adolesc Med. 2020 Dec;7(4):196–8. doi: 10.1016/j.ijpam.2020.03.012. https://doi.org/10.1016/j.ijpam.2020.03.012. [DOI] [PMC free article] [PubMed] [Google Scholar]
  • 3.Arya S., Sukhija G., Singh H. Acute psychosis after recent isoniazid initiation. J Clin Diagn Res. 20159:VD 01–02. doi: 10.7860/JCDR/2015/12450.6130. https://doi.org/10.7860/JCDR/2015/12450.6130. [DOI] [PMC free article] [PubMed] [Google Scholar]
  • 4.James A. Bourgeois, Marina Zelenko, Bhupinder Singh Waraich, Psychotic disorder associated with Isoniazid. Military Med. 1996 Nov;161(11):707. https://doi.org/10.1093/milmed/161.11.707. [PubMed] [Google Scholar]
  • 5.Bangwal R, Rawat J, Joshi Y. Isoniazid induced pyschosis: a case report. J Pharm Res Clin Prac. 2020;3(1):1–3. [Google Scholar]
  • 6.Prasad R, Garg R, Verma SK. Isoniazid- and ethambutol-induced psychosis. Ann Thorac Med. 2008 Oct;3(4):149–51. doi: 10.4103/1817-1737.43083. https://doi.org/10.4103/1817-1737.43083. [DOI] [PMC free article] [PubMed] [Google Scholar]

Articles from Sudanese Journal of Paediatrics are provided here courtesy of Sudan Association of Paediatricians

RESOURCES